Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 41, NWS Birmingham, AL

August 13, 2013Coosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 13, 2013, 6:18 PM CDT for Coosa County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2013, 6:18 PM CDT (23:18 UTC)
Expired
Aug 13, 2013, 9:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Coosa County, AL

The radar

The Maxwell AFB radar (KMXX), 51 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 772 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
772 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
795 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

993 
WGUS54 KBMX 132318
FFWBMX
ALC037-140230-
/O.NEW.KBMX.FF.W.0041.130813T2318Z-130814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
618 PM CDT TUE AUG 13 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL COOSA COUNTY IN EAST CENTRAL ALABAMA...

* UNTIL 930 PM CDT

* AT 618 PM CDT...NATIONAL WEATHER SERVICE INDICATED SLOW MOVING     
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.     
  SOME AREAS MAY HAVE RECEIVED 3 TO 4 INCHES OF RAIN WITH AN         
  ADDITIONAL INCH OR TWO POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ROCKFORD...COTTAGE GROVE...NIXBURG AND PENTONVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3290 8610 3277 8609 3277 8621 3281 8632
      3292 8633

$$
2 follow-up statements
485 
WGUS74 KBMX 140051
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
751 PM CDT TUE AUG 13 2013

ALC037-140230-
/O.CON.KBMX.FF.W.0041.000000T0000Z-130814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOSA AL-
751 PM CDT TUE AUG 13 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR SOUTH
CENTRAL COOSA COUNTY...

AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
AROUND 4 INCHES OF RAIN FELL BETWEEN ROCKFORD AND PENTONVILLE OVER A 
THREE HOUR PERIOD. ADDITIONAL RAINFALL MAY MOVE INTO THE AREA BEFORE 
THE WARNING EXPIRES AND MAY INCREASE THE FLOOD POTENTIAL. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COTTAGE GROVE
AND ROCKFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 3290 8610 3277 8609 3277 8621 3281 8632
      3292 8633

$$
011 
WGUS74 KBMX 140229
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
929 PM CDT TUE AUG 13 2013

ALC037-140237-
/O.EXP.KBMX.FF.W.0041.000000T0000Z-130814T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COOSA AL-
929 PM CDT TUE AUG 13 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR SOUTH
CENTRAL COOSA COUNTY...

ONLY LIGHT RAIN IS EXPECTED THROUGH MIDNIGHT AND SHOULD NOT RESULT 
IN ANY ADDITIONAL FLOODING AT THIS TIME.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EVEN WITH THE WARNING SET TO EXPIRE...SOME DAMAGE TO ROADWAYS MAY 
HAVE ALREADY OCCURRED. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS 
HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF DAMAGE TO ROADWAYS  
IS OBSERVED PLEASE CONTACT LOCAL LAW ENFORCEMENT.

&&

LAT...LON 3290 8610 3277 8609 3277 8621 3281 8632
      3292 8633

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 13, 2:51 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Aug 13, 2:51 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
251 PM CDT TUE AUG 13 2013

.DISCUSSION...

A COLD FRONT CURRENTLY EXTENDS FROM NEW YORK STATE...SOUTHWESTWARD
INTO ARKANSAS. SHOWERS AND THUNDERSTORMS DEVELOPING JUST ALONG THE
FRONT WILL CONTINUE THEIR ESE PROGRESSION THIS AFTERNOON.
MEANWHILE...A LITTLE CLOSER TO HOME...SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED ACROSS SOUTHERN MISSISSIPPI...SOUTHERN ALABAMA...AND THE
FLORIDA PANHANDLE IN RESPONSE TO A WEAK BOUNDARY IN AN AREA OF
INCREASED INSTABILITY. THIS ACTIVITY IS EXPECTED TO CONTINUE TO
DEVELOP THROUGH AT LEAST THE EARLY EVENING HOURS...WITH WIDESPREAD
COVERAGE ACROSS MUCH OF THAT AREA. ADDITIONALLY...UPPER LEVEL
RIDGING WILL BUILD INTO THE DESERT SOUTHWEST...AS A TROUGH BEGINS TO
DIG INTO THE EASTERN CONUS.

AS THE COLD FRONT SLIDES SOUTHWARD DURING THE LATE AFTERNOON AND
EARLY EVENING HOURS...THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE
ACROSS NORTHWEST CENTRAL ALABAMA. THE COLD FRONT IS EXPECTED TO
SLOWLY DRIFT SOUTHWARD OVERNIGHT...REACHING THE INTERSTATE 85
CORRIDOR BY 12Z WEDNESDAY MORNING. THIS WILL MEAN HIGH CHANCE POPS
ACROSS THE AREA FOR THE OVERNIGHT PERIOD. UPPER LEVEL SUPPORT BEGINS
TO WEAKEN ON WEDNESDAY...WITH THE FRONT STALLING ALONG OR JUST SOUTH
OF THE INTERSTATE 85 CORRIDOR. WIDESPREAD RAINFALL WILL BE POSSIBLE
ON WEDNESDAY ACROSS THE SOUTHEASTERN COUNTIES...WITH DRIER AIR
BUILDING IN ACROSS THE NORTHWEST BEHIND THE FRONT. SO WE WILL SEE
ONLY SLIGHT CHANCE POPS NORTH OF INTERSTATE 20 AND DEFINITE POPS
SOUTH OF INTERSTATE 85.

THE STALLED FRONT REMAINS ACROSS THE SOUTH FOR THE REMAINDER OF THE
WORK WEEK...WITH HIGHER THAN NORMAL POPS ACROSS THE AREA. THE UPPER
LEVEL TROUGH AMPLIFIES A GREAT DEAL BY SATURDAY...WITH MODELS
DEVELOPING A SURFACE LOW OVER THE GULF. THE STRENGTH OF THE LOW
DIFFERS AMONGST MODELS...AS WELL AS THE OVERALL TRAJECTORY...HOWEVER
CONFIDENCE OF INCREASED MOISTURE OVER THE SOUTHEAST IS ENOUGH TO
WARRANT HIGH CHANCE POPS DURING THE DAY THROUGH THE WEEKEND. BEYOND
SUNDAY...HIGH PRESSURE LOOKS TO BUILD IN FROM THE ATLANTIC...WITH
CONTINUED SOUTHERLY FLOWING BRINGING ADDITIONAL MOISTURE IN.
HOWEVER...WITH THE LACK OF ANY DEFINING FEATURES...WILL KEEP POPS
SIMILAR TO THE PREVIOUS FORECAST PACKAGE.

FLASH FLOODING STILL REMAINS A CONCERN...BUT CONFIDENCE IS VERY LOW
AS TO HOW WIDESPREAD FLASH FLOODING MIGHT BE. OVERALL SYNOPTIC
SUPPORT IS NOT VERY IMPRESSIVE...HOWEVER THE DEEP MOISTURE IN PLACE
WILL MEAN ANY THUNDERSTORM WILL LIKELY HAVE VERY HEAVY RAINFALL. THE
ONE SAVING GRACE WILL BE THE LACK OF RAINFALL OVER THE PAST COUPLE
OF DAYS...AND THAT SOIL MOISTURE WILL BE LESS THAN WHAT WE HAVE
SEE IN PAST FLASH FLOODING EVENTS. WENT AHEAD AND TOOK OUT THE
MENTION OF FLASH FLOODING FOR TODAY...SINCE THUNDERSTORM DEVELOPMENT
WAS SLOW TO INITIATE AND STORM MOTION IS GREAT ENOUGH TO LIMIT FLOOD
POTENTIAL. STILL UNSURE ABOUT THE POSSIBLE FLOODING FOR THE LATTER
PART OF THE WORKWEEK...AND WILL HOLD OFF ON ANY MENTION IN THE HWO
BEYOND TOMORROW. THE FIVE DAY QPF TOTAL REMAINS BELOW 2 INCHES
ACROSS CENTRAL ALABAMA...SO WITH CURRENT CONDITIONS...THE THOUGHT IS
THAT OUR SOIL WILL BE ABLE TO SUSTAIN THAT MUCH RAINFALL.
HOWEVER...WITH ANYTHING...WE WILL NEED CONTINUE TO REEVALUATE AREAS
THAT RECEIVE HIGHER RAINFALL TOTALS IN HEAVIER THUNDERSTORMS OVER
THE NEXT COUPLE DAYS.

73

&&

.AVIATION...
18Z TAF DISCUSSION.

MVFR CIGS HAVE BEEN SLOWER TO ERODE TODAY THAN EXPECTED... BUT ARE
FINALLY COMING UP AT MOST SITES. EXPECT VCTS FOR ALL SITES ACROSS
CENTRAL ALABAMA THIS AFTERNOON AS A SURFACE COLD FRONT APPROACHES
FROM THE NORTH AND A WEAK SHORTWAVE TROUGH MOVES OVER MISSISSIPPI.
ADDED SOME TEMPO TSRA FOR LOCATIONS WHERE THERE IS HIGHER
CONFIDENCE IN STORMS IMPACTING A SITE BASED ON RADAR TRENDS AND
SHORT TERM MODEL GUIDANCE. IF A STORM DIRECTLY IMPACTS A TERMINAL
VIS COULD DROP BRIEFLY TO OR BELOW IFR.

FOR TONIGHT RAIN CHANCES SHOULD DIMINISH AFTER THE SHORTWAVE
TROUGH MOVES OFF TO THE EAST AND AS THE COLD FRONT SLOWLY SAGS
SOUTHWARD OVER THE AREA. NOT VERY CONFIDENT IN LOWERED CIGS OR VIS
SOUTH OF THE FRONT OVERNIGHT... SO ONLY HAVE SCT LOW CLOUDS AND
MVFR VIS FOR NOW. BUT THAT MAY BE TOO OPTIMISTIC GIVEN THE VERY
MOIST LOW LEVEL AIRMASS AND RAIN EXPECTED TODAY.

77/GLEASON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     69  83  65  82  67 /  30  20  10  40  20
ANNISTON    70  84  67  81  68 /  30  30  20  50  40
BIRMINGHAM  71  84  67  84  70 /  40  30  20  40  20
TUSCALOOSA  73  85  65  86  71 /  50  40  20  20  20
CALERA      72  84  66  84  70 /  40  40  20  40  30
AUBURN      71  83  69  80  68 /  30  70  40  80  60
MONTGOMERY  74  85  71  83  72 /  50  70  50  80  50
TROY        73  84  71  82  71 /  40  70  50  80  60

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Aug 13, 1:02 PM CDT, 5 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
102 PM CDT TUE AUG 13 2013

ALZ011>015-017>050-141800-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
102 PM CDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HEAVY RAINFALL WILL BE POSSIBLE WEDNESDAY AS A COLD FRONT WILL
STALL NEAR THE INTERSTATE 85 CORRIDOR. THEREFORE...LOCALIZED FLASH
FLOODING WILL BE POSSIBLE...GENERALLY SOUTH OF INTERSTATE 20.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED WEDNESDAY.

In the hours before

Local storm report, Aug 13, 3:53 PM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
353 PM CDT TUE AUG 13 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     LIGHTNING        5 SSW NORTHPORT         33.17N 87.62W
08/12/2013                   TUSCALOOSA         AL   EMERGENCY MNGR

            LIGHTNING STRUCK A CHURCH ON UNITY RD AND CAUSED A FIRE.
            THE CHURCH SUFFERED SIGNIFICANT DAMAGE AND MAY BE A TOTAL
            LOSS.

&&

TGOGGINS
Special weather statement, Aug 13, 4:28 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
428 PM CDT TUE AUG 13 2013

ALZ046-050-132215-
BARBOUR AL-BULLOCK AL-
428 PM CDT TUE AUG 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR BARBOUR AND SOUTHEASTERN BULLOCK
COUNTIES UNTIL 515 PM CDT...

AT 426 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PICKETT...OR 9 MILES SOUTHWEST OF MIDWAY...MOVING
SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MIDWAY...
  PICKETT...
  BOOT HILL...
  BARBOUR COUNTY PUBLIC LAKE DAM...
  CLAYTON...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3192 8523 3171 8554 3201 8577 3214 8564
TIME...MOT...LOC 2128Z 312DEG 26KT 3199 8564

19
Special weather statement, Aug 13, 6:16 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
616 PM CDT TUE AUG 13 2013

ALZ023>025-140000-
JEFFERSON AL-SHELBY AL-TUSCALOOSA AL-
616 PM CDT TUE AUG 13 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN TUSCALOOSA...SHELBY AND
SOUTHERN JEFFERSON COUNTIES UNTIL 700 PM CDT...

AT 616 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM MIDFIELD TO BROOKWOOD...AND
MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  BESSEMER...
  VESTAVIA HILLS...
  HOOVER...
  HELENA...
  PELHAM...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY...WITH 2 TO POSSIBLY 4 INCHES OF
FLOWING WATER. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

&&

LAT...LON 3332 8740 3358 8711 3348 8694 3344 8670
      3350 8638 3327 8640 3328 8644 3326 8642
      3320 8646 3318 8651 3313 8646 3311 8649
      3306 8691 3310 8697 3316 8697 3317 8702
      3325 8703 3322 8711 3324 8714 3320 8720
TIME...MOT...LOC 2316Z 304DEG 20KT 3345 8690 3328 8733

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:05 PM CDTSpecial Weather StatementBMXSumter40 min
Aug 12, 8:31 PM CDTSpecial Weather StatementBMXGreene44 min
Aug 12, 8:37 PM CDTSevere Thunderstorm WarningBMXGreene, Sumter38 min
Aug 12, 9:26 PM CDTSpecial Weather StatementBMXTuscaloosa49 min
Aug 12, 11:48 PM CDTAreal Flood AdvisoryBMXWalker117 min
Aug 13, 4:28 PM CDTSpecial Weather StatementBMXBarbour47 min
Aug 13, 5:53 PM CDTAreal Flood AdvisoryBMXCoosa3 hr
Aug 13, 6:16 PM CDTSpecial Weather StatementBMXShelby44 min
Aug 13, 6:25 PM CDTSpecial Weather StatementBMXChambers, Clay50 min
Aug 13, 6:38 PM CDTAreal Flood AdvisoryBMXJefferson, Shelby3 hr
Aug 13, 6:50 PM CDTAreal Flood AdvisoryBMXBibb3 hr
Aug 13, 6:55 PM CDTAreal Flood AdvisoryBMXClay, Randolph, Talladega3 hr

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.